ANTIMICROBIAL-RELATED ADVERSE DRUG REACTION IN A TERTIARY CARE HOSPITAL


Jindal M, Sharma Rk

Abstract


 

 Objective: The objective of the study was to evaluate the adverse drug reaction (ADR) related to commonly used antimicrobials in a tertiary care hospital.

Methods: A prospective spontaneous reporting study involving, active methods (pharmacist actively looking for suspected ADRs) and passive methods (stimulating prescribers to report suspected ADRs) was carried out in all departments of a tertiary care hospital, for 1 year. Patients of all age groups were included in the study. The data for the study were taken from case sheets, investigation reports of patients who had experienced an ADR, personal interviews with reporting persons or clinicians, personal interviews with patient or patient’s attendant, past history of medication use, which were generally obtained from, prescriptions from the past, reports of medical and surgical interventions, referral letters, ADR reporting forms. Collected data were then analyze for causality assessment by Naranjo’s scale and severity assessment by Hartwig and Siegel’s scale.

Result: During 1 year of study period, 75 ADRs related to antimicrobial were reported among 1354 patients who were given antibiotic for the treatment. The incidence rate of antibiotic was found to be 5.53%. The department that reported ADR was medicine (10.16%), ENT (4.6%), pediatric (8.12%), orthopedics (06.9%), surgery (06.9%), chest and tuberculosis (04.6%), obstetrics and gynecology (06.9%), dentistry (02.3%), and skin (10.16%). The most common ADRs were related to gastrointestinal tract; dermatological reactions were second in the list of antimicrobial drugs causing ADR. In this study, among antimicrobials, fluoroquinolones, and beta-lactam antibiotics were the most common drugs causing gastrointestinal and dermatological ADRs. There was no unknown ADR reported that may need to be further investigated through active monitoring. All patients recovered from ADRs without any complications. The causality was assessed by Naranjo’s scale and it revealed that out of 75 antibiotics related ADR 48 (64%) were possible, 27 (36%) were probable, 3 (4.00%) were definate, and 0% were unlikely. According to the Hartwig and Siegel’s scale, most of ADR were mild 45 (60%) and moderate 30 (40%) in nature.

Conclusion: ADRs related to antimicrobials occurs frequently. Among antimicrobials, fluoroquinolones, and beta-lactam antibiotics were the most common drugs causing gastrointestinal and dermatological ADRs. The health-care system can promote the spontaneous reporting of antimicrobial ADR to pharmacovigilance center for ensuring safe drug use and patient care.


Keywords


Adverse drug reaction, Anti microbial, Causality assessment.

| PDF |

References


Abimanyu P, Nagari BG. Safety of medicines. Pharm Times 2003;35:19-21.

Sudershan V, Siddiqua S, Aruna D, Manmohan RS, Ramesh S, Yasmeen N. Cutaneous adverse drug reactions in a tertiary care hospital. Pharm Lett 2011;3(6):210-7.

Moore N, Lecointre D, Noblet C, Mabille M. Frequency and cost of serious adverse drug reactions in a department of general medicine. Br J Clin Pharmacol 1998;45:301-8.

Novotny J, Novotny M. Adverse drug reactions to antibiotics and major antibiotic drug interactions. Gen Physiol Biophys 1999;18:126-39.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.

Priyadharsini R, Surendiran A, Adithan C, Sreenivasan S, Kumar SF. A study on adverse drug reactions in paediatric patients. J Pharmacol Pharmacother 2011;2(4):277-80.

Gallelli L, Ferreri G, Colosimo M, Pirritano D, Guadagnino L, Pelaia G, et al. Adverse drug reactions to antibiotics observed in two pulmonology divisions of catanzaro, Italy: A six-year retrospective study. Pharmacol Res 2002;46:395-400.

Benjamin H, Jean-Louis M, Lapeyre-Mestre M. Adverse drug reactions and off-label drug use in paediatric outpatients. Br J Clin Pharmacol 2002;54:665-70.

Hussain MM, Girhepunje K, Pal R, Siddiqua SS. Incidence of adverse drug reactions in a tertiary care hospital: A systematic review and meta-analysis of prospective studies. Pharm Lett 2010;2(3):358-68.

Stavreva G, Pendicheva D, Pandurska A, Marev R. Detection of adverse drug reactions to antimicrobial drugs in hospitalized patients. Trakia J Sci 2008;6(1):7-9.

Jimmy J, Padma GM, Beena J. Adverse drug reactions to fluoroquinolone antibiotics - Analysis of reports received in a tertiary care hospital. Int J Risk Saf Med 2008;20:169-80.

Iffat W, Shakeel S, Naseem S, Iman S, Khan M. Attitudinal survey to assess medical and dental students belief of ADR reporting in Pakistan. Int J Pharm Pharm Sci 2014;6(5):279-83.

Kathiria MJ, Sattigeri MB, Parth MD, Patel PS. A study of adverse drug reactions in patients admitted to intensive care unit of a tertiary care teaching rural hospital. Int J Pharm Pharm Sci 2013;5(1):160-3.




About this article

Title

ANTIMICROBIAL-RELATED ADVERSE DRUG REACTION IN A TERTIARY CARE HOSPITAL

Keywords

Adverse drug reaction, Anti microbial, Causality assessment.

DOI

10.22159/ajpcr.2017.v10i8.19380

Date

01-08-2017

Additional Links

Manuscript Submission

Journal

Asian Journal of Pharmaceutical and Clinical Research
Vol 10 Issue 8 August 2017 Page: 229-231

Print ISSN

0974-2441

Online ISSN

2455-3891

Statistics

121 Views | 155 Downloads

Authors & Affiliations

Jindal M
Department of Pharmacology, Muzaffarnagar Medical College, Muzaffarnagar, Uttar Pradesh, India.
India

Sharma Rk
Department of Pharmacology, Muzaffarnagar Medical College, Muzaffarnagar, Uttar Pradesh, India.
India


Article Tools


Email this article (Login required)
Email the author (Login required)

Refbacks

  • There are currently no refbacks.